Statistics from Altmetric.com
An 80-year-old man presented with a 3-month history of altered bowel habit, intermittent right iliac fossa abdominal discomfort and fluctuating perianal pain. He had a background of ischaemic heart disease and was taking atorvastatin, clopidogrel, bisoprolol, isosorbide mononitrate, fenofibrate, nicorandil and furosemide. Abdominal examination was unremarkable with rectal examination revealing a minor posterior fissure. He had a normochromic, normocytic anaemia of 108 g/L and a C-reactive protein of 5. Other bloods were normal.
A colonoscopy was arranged, which revealed a large area of deep ulceration in the ascending colon extending to the caecum (figure 1). Due to concern that this may be malignant, a CT was arranged and biopsies were taken. The CT revealed marked asymmetric right-sided colonic and caecal thickening (figure 2). Biopsies demonstrated non-specific chronic inflammation. There were no granulomas and no evidence of ischaemia or malignancy (figure 3).
What is the diagnosis and what management was instituted?
Nicorandil-induced colonic ulceration.
The patient’s drugs were reviewed and nicorandil discontinued, which led to a dramatic resolution of all his symptoms over the next 6 weeks. Subsequent follow-up colonoscopy demonstrated complete healing of the ulceration with an entirely normal appearance to the right colon (figure 4). Over the subsequent 4 years, he has remained well with no recurrence of his symptoms.
Nicorandil is a well-reported but under-recognised cause of GI, cutaneous and ocular ulceration, which resulted in it being the focus of a drug safety update from the Medicines and Healthcare products Regulation Agency in 2016.1
The most commonly affected region of the GI tract is the anal canal with deep non-healing fissures characteristic, though ulceration can occur anywhere throughout the small and large bowel.2 Colonic ulceration typically affects the caecum and ascending colon often causing large deep ulcers that may be mistaken for malignancy or Crohn’s disease leading to a delay in diagnosis and potentially unnecessary interventions.3 4 Nicorandil usage has also been associated with fistula formation in diverticular disease.5
Histology only reveals non-specific, non-granulomatous, chronic inflammatory changes, so a close and careful drug history is key to successful diagnosis with drug withdrawal usually leading to rapid resolution of ulceration.
Contributors BEW wrote the case report. AA-B advised on histology and provided histology pictures. JNG provided intellectual content and critically revised the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.